Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2005, 5:28 PM EDT for Lenoir County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 5:28 PM EDT (21:28 UTC)
- Expired
- Aug 3, 2005, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 82 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 032128
SVRMHX
NCC107-032215-
/O.NEW.KMHX.SV.W.0046.050803T2128Z-050803T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
528 PM EDT WED AUG 3 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LENOIR COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRANGERS...OR 10 MILES NORTHEAST OF KINSTON...AND MOVING SOUTHWEST
AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANGERS AROUND 555 PM EDT...
DAWSON AROUND 600 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3531 7745 3525 7744 3523 7748 3523 7753
3515 7752 3524 7773 3536 7762 3537 7756
3541 7752 3541 7748 3535 7745 3533 7739
$$
241 follow-up statement
000
WWUS52 KMHX 032155
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
556 PM EDT WED AUG 3 2005
NCC107-032215-
/O.CON.KMHX.SV.W.0046.000000T0000Z-050803T2215Z/
LENOIR NC-
556 PM EDT WED AUG 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
LENOIR COUNTY...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRANGERS...OR 6 MILES NORTHEAST OF KINSTON...MOVING
SOUTH AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KINSTON AROUND 610 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3531 7745 3525 7744 3523 7748 3523 7753
3515 7752 3524 7773 3536 7762 3537 7756
3541 7752 3541 7748 3535 7745 3533 7739
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:58 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 2:58 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND 70. THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS. THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN THE LOWER 70S INLAND/MIDDLE 70S COAST. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMS. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY. VFR CONDITIONS EXPECTED TO RETURN TO MOST AREAS BY 13Z. && .MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK REASONABLE. RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT EAST WINDS AND 2-3FT 8 SEC SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM...ELARDO LONG TERM...ELARDO AVIATION...PRINGLE MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 3:50 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT WED AUG 3 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-040800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 350 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CGG
In the hours before
Local storm report, Aug 3, 5:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL GREENVILLE 35.60N 77.37W
08/03/2005 1.00 INCH PITT NC PUBLIC
QUARTER SIZE HAIL REPORTED BY THE PUBLIC IN PITT COUNTY
&&
JELARDOLocal storm report, Aug 3, 5:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL WASHINGTON 35.56N 77.05W
08/03/2005 0.75 INCH BEAUFORT NC LAW ENFORCEMENT
3/4 INCH HAIL REPORTED IN THE TOWN OF WASHINGTON IN
BEAUFORT COUNTY ON HIGHWAY 264 NEAR HIGHWAY 32.
0510 PM TSTM WND GST GREENVILLE 35.60N 77.37W
08/03/2005 60 MPH PITT NC PUBLIC
PUBLIC ESTIMATED 60 MPH WIND GUSTS IN GREENVILLE.
0510 PM HAIL GREENVILLE 35.60N 77.37W
08/03/2005 1.00 INCH PITT NC PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL IN GREENVILLE.
&&
VINCENTLocal storm report, Aug 3, 5:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
516 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 E GREENVILLE 35.60N 77.32W
08/03/2005 0.88 INCH PITT NC PUBLIC
PUBLIC REPORTED NICKEL SIZED HAIL 3 MILES EAST OF
DOWNTOWN GREENVILLE AT 505 PM.
&&
VINCENTLocal storm report, Aug 3, 5:17 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM NON-TSTM WND DMG BEARGRASS 35.77N 77.13W
08/03/2005 MARTIN NC PUBLIC
PUBLIC REPORTED 60 MPH WIND NEAR BEARGRASS. LARGE TREE
LIMBS DOWN
&&
JELARDOLocal storm report, Aug 3, 5:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 SE WASHINGTON 35.51N 76.99W
08/03/2005 0.75 INCH BEAUFORT NC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL SE OF WASHINGTON
&&
JELARDOLocal storm report, Aug 3, 5:23 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
523 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 N WINTERVILLE 35.59N 77.40W
08/03/2005 0.75 INCH PITT NC PUBLIC
PUBLIC REPORTED A BRIEF SHOWER OF PENNY SIZE HAIL BETWEEN
WINTERVILLE AND GREENVILLE
&&
JELARDOThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 3, 3:58 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 47 min |
| Aug 3, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pitt | 43 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 50 min |
| Aug 3, 5:34 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 3, 5:38 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 35 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 39 min |
| Aug 3, 6:36 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| Aug 3, 7:07 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 38 min |
| Aug 3, 7:44 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.